MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ADVANIX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION ADVANIX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00534360
Medical Device Problem Codes Break (1069); Positioning Failure (1158); Entrapment of Device (1212); Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Block h6: imdrf device code a0401 captures the reportable event of a guide catheter break.Imdrf impact code f2301 captures the additional device required to remove the broken guide catheter.
 
Event or Problem Description
It was reported to boston scientific corporation that an advanix biliary stent with naviflex rx delivery system was to be used for drainage in the hilar region of the common bile duct during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2024.The patient's anatomy was tortuous.During the procedure, the stent could not be deployed, and the guide catheter broke from the delivery system and detached with the stent inside the patient.The broken guide catheter and stent were removed using an additional device.The endoscope was then removed to retrieve the delivery system and stent trapped in the tip of the endoscope and the procedure was completed with another advanix biliary stent with naviflex rx delivery system.There were no patient complications reported as a result of this event.Note: it was reported that the guidewire was inside the patient during the attempted deployment.However, the advanix biliary stent with naviflex rx delivery system instructions for use (ifu) states, "for preloaded system only: if the guidewire is not completely retracted into the endoscope, the stent cannot be fully deployed." the physician did not follow the steps cited in the ifu.
 
Event or Problem Description
It was reported to boston scientific corporation that an advanix biliary stent with naviflex rx delivery system was to be used for drainage in the hilar region of the common bile duct during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2024.The patient's anatomy was tortuous.During the procedure, the stent could not be deployed, and the guide catheter broke from the delivery system and detached with the stent inside the patient.The broken guide catheter and stent were removed using an additional device.The endoscope was then removed to retrieve the delivery system and stent trapped in the tip of the endoscope and the procedure was completed with another advanix biliary stent with naviflex rx delivery system.There were no patient complications reported as a result of this event.Note: it was reported that the guidewire was inside the patient during the attempted deployment.However, the advanix biliary stent with naviflex rx delivery system instructions for use (ifu) states, "for preloaded system only: if the guidewire is not completely retracted into the endoscope, the stent cannot be fully deployed." the physician did not follow the steps cited in the ifu.Additional information received on march 6, 2024: it was reported that the delivery system was not trapped in the endoscope after the guide catheter broke and detached with the stent into the patient because the physician retired the device to introduce a biopsy forceps helping him to move the catheter from the common bile duct.
 
Additional Manufacturer Narrative
Blocks b5 and h6 have been updated with the additional information received on march 6, 2024.Block h6: imdrf device code a0401 captures the reportable event of a guide catheter break.Imdrf impact code f2301 captures the additional device required to remove the broken guide catheter.
 
Additional Manufacturer Narrative
Blocks b5 and h6 have been updated with the additional information received on march 06, 2024.Block h6: imdrf device code a0401 captures the reportable event of a guide catheter break.Imdrf impact code f2301 captures the additional device required to remove the broken guide catheter.Block h10: the advanix biliary stent and naviflex rx delivery system were returned for analysis.Visual inspection found that the push catheter suture hole and the stent suture hole were torn.The guide catheter was found detached.No other damages were noted with the stent or the delivery system.Product analysis confirmed the reported event of guide catheter break, it was most likely caused by the force applied during the attempted stent deployment.However, the investigation also concluded that the observed damages could have happened because the instructions for use (ifu) were not followed or due to the complications that could have appeared during the procedure, making the guide catheter unable to handle the amount of pressure that was being used on it.A labeling review was performed, and from the information available, this device was used in a manner inconsistent with the instructions for use/product label.It was reported that the guidewire was inside the patient during the attempted deployment.However, the advanix biliary stent with naviflex rx delivery system instructions for use (ifu) states, "for preloaded system only: if the guidewire is not completely retracted into the endoscope, the stent cannot be fully deployed." if the device was not deploying the stent due to the guide wire not being retracted, it is possible that the applied force when trying deployment made the stent suture hole and the push catheter suture hole got torn.Therefore, taking all available information into consideration, the overall root cause of the reported event is failure to follow instructions.
 
Event or Problem Description
It was reported to boston scientific corporation that an advanix biliary stent with naviflex rx delivery system was to be used for drainage in the hilar region of the common bile duct during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6), 2024.The patient's anatomy was tortuous.During the procedure, the stent could not be deployed, and the guide catheter broke from the delivery system and detached with the stent inside the patient.The broken guide catheter and stent were removed using an additional device.The endoscope was then removed to retrieve the delivery system and stent trapped in the tip of the endoscope and the procedure was completed with another advanix biliary stent with naviflex rx delivery system.There were no patient complications reported as a result of this event.Note: it was reported that the guidewire was inside the patient during the attempted deployment.However, the advanix biliary stent with naviflex rx delivery system instructions for use (ifu) states, "for preloaded system only: if the guidewire is not completely retracted into the endoscope, the stent cannot be fully deployed." the physician did not follow the steps cited in the ifu.Additional information received on march 6, 2024 it was reported that the delivery system was not trapped in the endoscope after the guide catheter broke and detached with the stent into the patient because the physician retired the device to introduce a biopsy forceps helping him to move the catheter from the common bile duct.

Brand Name
ADVANIX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
780 brookside drive
spencer IN 47460
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key18839769
Report Number3005099803-2024-00854
Device Sequence Number12622218
Product Code FGE
UDI-Device Identifier08714729787457
UDI-Public08714729787457
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K101314
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2025
Device Model NumberM00534360
Device Catalogue Number3436
Device Lot Number0032485801
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/08/2024
Supplement Date Received by Manufacturer03/06/2024
04/25/2024
Initial Report FDA Received Date03/05/2024
Supplement Report FDA Received Date03/28/2024
05/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown